Common Allergy and Asthma Medication Can Cause Suicidal Thoughts in Children, FDA Says

Rick Friedman/Corbis via Getty

An FDA announcement regarding a new warning for a common allergy and asthma medication with serious mental health side effects went under the radar earlier this year due to the global coronavirus crisis.

On March 4th, just before the COVID-19 outbreak was declared a pandemic, the FDA said they would start requiring a boxed warning — their most serious — for the drug montelukast, which is also marketed under the brand name Singulair.

“We are taking this action after a review of available information led us to reevaluate the benefits and risks of montelukast use,” the FDA wrote. “Montelukast prescribing information already includes warnings about mental health side effects, including suicidal thoughts or actions; however, many health care professionals and patients/caregivers are not aware of the risk. We decided a stronger warning is needed.”

The prescription medicine, which was first approved by the FDA in 1998, is used to prevent asthma attacks in adults and children as well as to help control symptoms of asthma and allergic rhinitis, also known as hay fever.

Other mood-related side effects may include aggressive behavior, anxiousness, depression, memory loss, disorientation, disturbance in attention, insomnia and dream abnormalities, stuttering, hallucinations, obsessive compulsive symptoms, suicidal thinking and suicide.

RELATED: WHO Suspends Hydroxychloroquine Trials After Reports of High Death Rates in COVID-19 Patients

The FDA has determined that the prescription “should not be the first choice treatment” particularly for patients with mild symptoms, noting that “many other safe and effective allergy medicines are widely available.”

Healthcare providers are being advised to alert all patients receiving the prescription about the potential serious side effects. Patients should also be told to immediately stop use of the drug and seek professional help if any adverse mental health symptoms occur.

The FDA went on to note that although most “neuropsychiatric events” occurred while patients were still using the drug, some have reported persisting symptoms after stopping montelukast treatment.

RELATED VIDEO: RHOC‘s Meghan King Reveals Son Has Cerebral Palsy — and Why She ‘Felt Relieved’ About Diagnosis

RHOC’s Meghan King Reveals Son Has Cerebral Palsy — and Why She ‘Felt Relieved’ About Diagnosis

“I was expecting this diagnosis,” Meghan King writes in her newest blog post

For more than a decade, concerns have been raised about the drug.

A 15-year-old boy in the United States committed suicide in 2008, about a month after he began taking Singular, according to WNYT-TV. Although at the time, his mother said she did not make a connection between her son’s death and the medication, that began to change after a relative found reports of similar cases.

“Children are dying. They’re dying and they’re mentally being tortured for years before people figure out that this is their asthma drug,” she told the outlet last year, while speaking about her work trying to get the FDA to issue a boxed warning.

In Australia, concerned parents have also spoken out against the drug, including Mary Hozen, whose daughter Sarah had been taking